What are topical corticosteroids?
Topical corticosteroids, or topical steroids, have been used in treating eczema and atopic dermatitis for more than 50 years and remain among the most effective and widely used drugs in dermatology. They work directly with the natural system in the body to reduce inflammation, and are closely related to corticosteroids made daily by the adrenal glands.
In the United States, topical corticosteroids are classified by potency levels from 1 (highest) to 7 (lowest). Topical steroids are well absorbed through thin skin areas such as face, neck, and groin and more poorly through thick skin such as that found on the hands and feet. Occluding the skin with compresses, wet wraps, or bandages for example, may increase the absorption of topical corticosteroids. Children may be more susceptible to increased topical corticosteroid absorption from equivalent doses due to their larger skin surface-to-body mass ratios.
Appropriate use of topical corticosteroids
According to treatment guidelines recently developed in Europe, Asia, and the United States, topical corticosteroid remain the mainstay of treatment for adults and children with atopic dermatitis, even in severe cases in which they may be used in combination with systemic therapies. Topical corticosteroids are recommended when patients have failed to respond to a consistent eczema skin care regimen, including the regular use of moisturizers (emollients), appropriate anti-bacterial measures, and trying to eliminate any possible allergens that may be contributing to the underlying problem. Goals for treating atopic dermatitis:
- Prevent flares: Practice a consistent skin care regimen. Use gentle, non- irritating products, use moisturizers regularly, reduce bacterial colonization and infection (for example, with the use of dilute bleach baths), and identify and eliminate any possible allergens, irritants or triggers.
- Induce remission: Use topical corticosteroids once or twice daily for up to 14 days. Once or twice daily application is recommended for most preparations. More frequent administration does not provide better results. Low-potency steroids should be used on the face and with caution around the eyes.
- Maintain control: a. Eliminate all possible underlying allergens, irritants, and triggers. b. Use appropriate moisturizers frequently and liberally. c. Apply topical corticosteroids twice weekly to problem areas. d. Stay in close contact with your provider and consider adding other therapies such as calcineurin inhibitors or phototherapy if eczema is not responsive to medication or control is hard to maintain. Also, consider patch testing by a specialist who can test an extended allergen series, including corticosteroids and all potentially allergenic components of corticosteroids, as well as other skin care and environmental allergens.
- Rescue flares using TCS: the sooner applied, the more quickly controlled–then back to maintenance therapy. Your doctor may prescribe a stronger steroid to be used immediately for flares for a few days and then ask you to go to a weaker steroid once the flare has improved.
Do not use daily TCS continuously for more than two to four weeks — then the frequency should be tapered to twice weekly use.
Your provider should strive to help create a safe and effective long-term treatment plan that does not include daily use of topical corticosteroids, especially on more sensitive areas. Close follow up and careful monitoring with good communication will help ensure this. Do not ask for multiple refills without evaluation or questioning the usage pattern.
Side effects are rarely reported with low to mid-potency topical corticosteroids. According to the report, topical corticosteroid withdrawal syndrome generally occurs after inappropriate, prolonged frequent use of high- potency topical corticosteroids. Concern for this side effect should not prevent the appropriate management of patients with chronic inflammatory skin disease. As with all medications, steroids are associated with some risk. However, the potential benefits with use of topical steroids far outweigh the risks of side effects, including steroid withdrawal syndrome (see below), when used appropriately.
Topical steroid withdrawal syndrome
What is it?
Topical corticosteroids withdrawal (sometimes called “topical steroid addiction” or “Red Skin Syndrome”) appears to be a clinical adverse effect that can occur when topical corticosteroids are inappropriately used or overused, then stopped. It can result from prolonged, frequent, and inappropriate use of moderate to high potency topical corticosteroids, especially on the face and genital area, but is not limited to these criteria. In reviewing the studies that were used for the systematic review, it is thought that adult women who blush easily are a population particularly at risk. Very few cases have been reported in children, but no large-scale studies have attempted to quantify the incidence. Thus, continued vigilance and adherence to a safe, long-term treatment plan developed in conjunction with your dermatology provider is advised.
What to look for?
Burning, stinging, and bright red skin are the typical features of topical steroid overuse and withdrawal. The signs and symptoms occur within days to weeks after TCS discontinuation. In general, TCS withdrawal can be divided into two distinct subtypes: erythematoedematous and papulopustular. Clinical features differ between the two types, but there is some overlap of some signs and symptoms.
The majority of erythematoedematous type was found in patients with an underlying eczema-like skin condition like atopic or seborrheic dermatitis. Patients with this type of withdrawal experience swelling, redness, burning, and skin sensitivity usually within 1-2 weeks of stopping the steroid. The papulopustular variant was more often associated with use of topical corticosteroids for cosmetic purposes or for an acne or acne-like disorder. It can be differentiated from the erythematoedematous type by the presence of papules (pimple-like bumps), nodules (deeper bumps), pustules, redness, and– less frequently– swelling, burning, and stinging. Based on systematic review of research to date, both types primarily affect the face of adult females and are mostly associated with inappropriately using mid- to high-potency topical corticosteroids daily for more than 12 months.
What to do?
Consult your healthcare provider. Your doctor will most likely rule out other conditions such as allergic contact dermatitis, a skin infection or, most importantly, a true eczema flare. Confusing the signs and symptoms of eczema for steroid withdrawal could lead to unnecessary under-treatment of the eczema.
Once a diagnosis of steroid addiction or overuse is made, the goal should be to discontinue the inappropriate use of topical steroids and provide supportive care. Consideration might be given to some of the treatment options discussed in the literature: supportive care including ice and cool compresses, psychological support, systemic doxycycline, tetracycline, or erythromycin, antihistamines, and calcineurin inhibitors.
Natural and alternative treatments can sometimes be used in addition to or rather than conventional treatments. However, they also may have associated risks. Discuss any natural or alternative treatments with your doctor so that, together, you can devise the safest, most effective personalized treatment plan.
Special note to parents
For many patients, topical corticosteroids are a safe, very effective therapy for eczema treatment. If TCS therapy is no longer effective for your condition, stopping topical corticosteroids should be done with the knowledge and supervision of a caring physician. There are many side effects that are reported with the inappropriate use of topical corticosteroids. When used with the proper dosage, frequency, and duration, along with close monitoring by a physician, topical corticosteroids have a very low risk of causing systemic problems or thinning the skin.
Importantly, there are risks to not treating your child’s eczema effectively. Along with the profound effect on family life, eczema can negatively impact your child’s quality of life, causing mood and behavioral changes, poor school performance, bacterial infections, and poor sleep. Embarrassment from eczema can cause social isolation and impacts the daily life activities of childhood such as clothing choices, holidays, interaction with friends, owning pets, swimming and the ability to play sports or go to school.
It is important to work with a knowledgeable health care provider to find a safe, effective, long-term approach to manage your child’s eczema and to maximize his or her quality of life. Until TSA/TSW is better understood, increasing awareness and working to carefully monitor TSC use are prudent measures to minimize the risks for all patients. Read the full task force paper: A systematic review of topical corticosteroid withdrawal (‘‘steroid addiction’’) in patients with atopic dermatitis and other dermatoses